Alert archive / Minnesota / Beach Hazards Statements in 2022

Beach Hazards Statement 8, NWS Duluth, MN

August 7, 2022Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 7, 2022, 3:32 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 7, 2022, 6:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2022, 3:32 AM CDT (08:32 UTC)
In effect from
Aug 7, 2022, 6:00 AM CDT
Expired
Aug 7, 2022, 7:00 PM CDT
In force
13 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WHUS43 KDLH 070832
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
332 AM CDT Sun Aug 7 2022

MNZ037-WIZ001-080000-
/O.NEW.KDLH.BH.S.0008.220807T1100Z-220808T0000Z/
Carlton and South St. Louis-Douglas-
332 AM CDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...The beaches of Duluth and Superior including Park 
  Point, Minnesota Point, and Wisconsin Point.

* WHEN...Until 7 PM CDT.

* IMPACTS...High wave action can make swimming difficult on days
  such as this. Incoming waves in rapid succession can tire a
  swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away 
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths. 

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Huyck

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 12:42 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 7, 12:42 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1242 AM CDT Sun Aug 7 2022

.UPDATE...
Issued at 1204 AM CDT Sun Aug 7 2022

Another minor update. Added some sprinkles to northern Minnesota
overnight with the radar echoes coming out of NW Minnesota. So far
they look like virga, but I wouldn't be surprised if a few drops
reach the ground.

UPDATE Issued at 1101 AM CDT Sat Aug 6 2022

Minor PoP/Wx update. Low-level jet is forecast to remain south of
the Northland overnight. There are some indications that 850-700
mb frontogenesis will strengthen over northwest Wisconsin.
However, several recent model runs, including the 00Z NAM are a
lot less bullish on rain chances. Have capped POPs at 30% for the
overnight and reduced thunder chances to "slight" at best. No
other notable changes with this update.

&&

.DISCUSSION...(This evening through Friday)
Issued at 340 PM CDT Sat Aug 6 2022

Summary: chances of showers and and isolated thunderstorms will
linger this afternoon and evening, mainly over northwest
Wisconsin. A more widespread chance of showers is on tap for
Sunday. Then, a stretch of drier conditions begins Monday, lasting
through much of next week. Temperatures near seasonal average are
expected through next weekend.

Chances of showers and an isolated thunderstorm will linger this
afternoon and evening, mainly over northwest Wisconsin, as a
surface cold front continues to push southward. So far today, the
showers have materialized little in the way of rainfall totals,
along with hardly any thunderstorm activity. Severe weather isn't
anticipated, given the meager instability and deep-layer shear
values. However, the atmosphere south of the front is very moist,
characterized by PWats of over 2 inches progged by the 06.12z GFS
and NAM. These values are over 99 percent of climatology, so
anything that develops for the rest of today will be capable of
heavy rainfall. WPC has a Marginal risk of excessive rainfall
across our south, so this will likely be our main mode of
hazardous weather, if it materializes. The latest HREF localized
PMM 24-hour QPF has values over an inch up to 1.5" in some
isolated areas of southern Price county, so we will keep a close
eye on any flooding issues, although the chances of major impacts
are very low.

Winds will turn more northeasterly in the wake of the cold fropa,
leading to some breezy conditions along the South Shore, and
especially around the Twin Ports. Gusts between 20 to 25 mph are
possible as the surface pressure gradient tightens. A mid-level
shortwave trough will sweep from west to east Sunday PM across the
Northland, keeping chances of showers in place. However,
instability will be very limited, with cooler temperatures
compared to the last few days, so mainly just shower activity is
expected.

For Monday through next weekend, surface high pressure will
dominate over the region, keeping conditions dry and quiet. Zonal
flow aloft will be in place, except for a mid-level trough that
might bring some rain showers Wednesday. Eventually, an upper-
level ridge will amplify over the Intermountain West region,
helping to increase temperatures slightly above average for late
next week. Shortwave ridging could help bring chances of showers
and storms next Saturday, but confidence in timing and spatial
coverage is low at this time. High temperatures next week will be
coolest on Sunday, thanks to northeast winds, but generally in the
70s to lower 80s for most locations.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1241 AM CDT Sun Aug 7 2022

Showers and storms may still develop in northwest Wisconsin
before 12Z, but the rain chances are much lower than earlier
expected. So kept HYR dry overnight. VFR conditions are expected.
Scattered showers are possible over northern Minnesota starting
in the 15-18Z time range. Coverage may be spotty, so opted for
VCSH with this forecast. It's possible ceilings and visibility may
dip into MVFR range should a heavier shower move over the
terminals. Winds at DLH are a bit uncertain this afternoon. Have
kept the northeasterly trend of earlier forecast, but certainly
possible they will be southeasterly should the airflow reorient
perpendicular to the terrain as happens with lake breezes.

&&

.MARINE...
Issued at 235 PM CDT Sat Aug 6 2022

Northwest winds, in the wake of a departing cold front, will
gradually turn more northeasterly tonight. These northeast winds are
expected to strengthen, thanks to a tightening surface pressure
gradient and a favorable fetch. Wind gusts to around 25 knots, along
with building waves of 3 to 5 feet in some spots, will make
conditions hazardous to smaller vessels. We have issued a Small
Craft Advisory for areas around the Twin Ports east towards the
Outer Apostle Islands for tonight through Sunday afternoon.
Eventually, the pressure gradient will relax Sunday evening as an
area of high pressure builds into the region. Winds will become
more northerly Sunday night, generally around 5 knots or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  64  49  72 /  10  20  60  20
INL  52  67  49  75 /  10  10  20  10
BRD  57  70  52  75 /  10  20  50  10
HYR  56  73  48  73 /  40  20  70  30
ASX  56  67  50  72 /  30  20  70  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 6 AM this morning to 4 PM CDT this
     afternoon for LSZ144>146.

     Small Craft Advisory until 4 PM CDT this afternoon for LSZ150.

&&

UPDATE...Huyck
DISCUSSION...JTS
AVIATION...Huyck
MARINE...JTS
Hazardous weather outlook, Aug 6, 3:01 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
301 PM CDT Sat Aug 6 2022

MNZ038-WIZ001>004-006>009-072015-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
301 PM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered rain showers with a few thunderstorms are expected this
afternoon and evening across northwest Wisconsin and into Pine
county in Minnesota. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, expect additional scattered rain showers with a few
thunderstorms. The best chance for precipitation will be late in
the evening and overnight Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MNZ010>012-018>021-025-026-033>037-072015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
301 PM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LSZ121-140>148-150-072015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
301 PM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory goes into effect at 2 am CDT for the Outer
Apostle Islands for northeast winds to 25 kts, and waves building
to between 2 and 4 feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Small Craft Advisory will expand to include most of the Apostle
Islands, the South Shore, and the Twin Ports through Two Harbors
for northeast winds to 25 kts, and waves building to between 2 and
4 feet.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.